Alert archive / Wyoming / High Wind Warnings in 2019
High Wind Warning 4, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Feb 11, 2019, 10:41 AM MST for Park County, Wyoming. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 11, 2019, 10:41 AM MST (17:41 UTC)
- Expired
- Feb 11, 2019, 5:19 PM MST
- In force
- 7 hr
- Issued by
- NWS Riverton, WY
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 11, 11:58 AM MST | SNOW 5.8 | 5 Ne Cody, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 5.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2021 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
622 WWUS75 KRIW 111741 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1041 AM MST Mon Feb 11 2019 ...High winds expected through early this evening in the Cody Foothills... .A tight pressure gradient is resulting in very strong winds across the Cody Foothills, including the towns of Cody and Clark. WYZ003-120100- /O.NEW.KRIW.HW.W.0004.190211T1741Z-190212T0100Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 1041 AM MST Mon Feb 11 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect until 6 PM MST this evening. * TIMING...Through 6 pm this evening. * WINDS...40 mph with gusts of 60 mph, except around 80 mph in the vicinity of Clark are expected. A wind gust of 56 mph was reported at 9:15 am 8 miles south southwest of Clark at a weather sensor along Highway 120. A peak wind gust of 77 mph was recorded just west of Clark at around 10:30 this morning. * IMPACTS...A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. If traveling along area highways, anticipate dangerous crosswinds. Highway 120 will be especially susceptible to these strong cross winds, especially in the vicinity of Clark. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ TEAM RIVERTON
2 follow-up statements
253 WWUS75 KRIW 112041 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 141 PM MST Mon Feb 11 2019 ...High winds expected through early this evening in the Cody Foothills... .A tight pressure gradient is resulting in very strong winds across the Cody Foothills, including the towns of Cody and Clark. WYZ003-120100- /O.CON.KRIW.HW.W.0004.000000T0000Z-190212T0100Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 141 PM MST Mon Feb 11 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * TIMING...Through 6 pm this evening. * WINDS...40 mph with gusts of 60 mph, except around 80 mph in the vicinity of Clark are expected. A wind gust of 56 mph was reported at 9:15 am 8 miles south southwest of Clark at a weather sensor along Highway 120. A peak wind gust of 77 mph was recorded just west of Clark at around 10:30 this morning. * IMPACTS...A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. If traveling along area highways, anticipate dangerous crosswinds. Highway 120 will be especially susceptible to these strong cross winds, especially in the vicinity of Clark. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
692 WWUS75 KRIW 120019 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 519 PM MST Mon Feb 11 2019 ...Strong Winds are Possible Tuesday through Wednesday Morning in the Cody Foothills... .Strong mountain top winds are expected to push down along the Cody Foothills early Tuesday morning, with periods of high winds possible through Wednesday morning. A cold front pushing down from Montana should end the high wind threat by midday Wednesday. WYZ003-121000- /O.CAN.KRIW.HW.W.0004.000000T0000Z-190212T0100Z/ /O.NEW.KRIW.HW.A.0003.190212T1200Z-190213T1600Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 519 PM MST Mon Feb 11 2019 ...HIGH WIND WATCH IN EFFECT FROM 5 AM MST TUESDAY THROUGH WEDNESDAY MORNING... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Riverton has issued a High Wind Watch, which is in effect from 5 AM MST Tuesday through Wednesday morning. The High Wind Warning has been cancelled. * TIMING...After a lull in winds tonight, west winds will increase again early Tuesday morning and become quite strong at times through 9 AM Wednesday. The strongest winds are expected from around dawn until noon Tuesday, and again Tuesday night. * WINDS...35 to 40 mph with gusts near 60 mph, higher gusts over 70 mph are possible in the vicinity of Clark. * IMPACTS...If traveling along area highways, anticipate dangerous crosswinds. Highway 120 will be especially susceptible to these strong cross winds, especially in the vicinity of Clark and south of Cody near Landfill Road. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 11, 2:38 AM MST, 8 hours 3 minutes earlier.
Area forecast discussion, Feb 11, 2:38 AM MST, 8 hours 3 minutes before
Area Forecast Discussion National Weather Service Riverton WY 238 AM MST Mon Feb 11 2019 .SHORT TERM...Today through Wednesday night Snow showers will quickly end this morning over Sublette and Sweetwater counties, as the cold front continues to progress eastward. Light snow remains expected over Johnson County through the morning hours today. In the wake of the cold front, light snow will continue over NW portions this morning. Another shortwave will bring the next wave of heavier snow to this area by mid- afternoon and continue through the overnight hours Monday night. Will issue a new round of Winter Weather Advisories for far western zones as a result. Otherwise, much of the forecast area will be windy behind the cold front today. The strongest winds will be in the mountains and from southern Lincoln County to Natrona County, where gusts of 30 to 40 mph will occur. These winds will gradually subside tonight, but will continue over the northern and central mountains and the Wind Corridor into Tuesday. Temperatures will actually be a bit warmer (but still below normal) east of the Divide today, despite 700mb temperatures ranging between -13C and -18C behind the cold front. This will be due to the front helping to mix the stagnant arctic air that is currently in place, as well as being more maritime in nature. Shortwave ridging will then build over the region Tuesday, as another Pacific storm develops and moves southward off the PACNW coast. Periods of light snow will remain possible over NW portions Tuesday and Wednesday. The Pacific storm will finally move onshore during the day Wednesday, with the next wave of snow reaching the far west by late Wednesday afternoon. This has the potential to be another heavy snow maker, similar (or worse) to what occurred over Jackson and the Tetons last Monday. Precipitable water (PW) values are progged to be 150 to 200% of normal (which is what was measured during that heavy snow event). Winter Storm Watches will likely be needed for this event. Strong winds will also be possible by early Tuesday morning near Clark, as the northern branch of the jet exits over the area. 700mb temps will also tighten along the Cody Foothills, with westerly 50kt winds. This looks to be a short-duration event, as the gradient begins to weaken by 18Z Tuesday. A SPS may be needed for the Cody Foothills during the day shift. The gradient will then tighten again by Tuesday evening, as the jet strengthens with 120kt winds. Temperatures will remain cold and below normal Tuesday and Wednesday. SW winds will remain gusty over the Wind Corridor during this time as well, which will also keep temperatures warmer in this area. In addition, the atmosphere should stay well mixed with the northern branch of the jet stream over the state by Wednesday. .LONG TERM...Thursday through Sunday night Thursday looks unsettled over the region as a weather system moves through WY. Snow is to continue in the mountains and a chance of snow for the lower elevations. ECMWF model is stronger than the GFS on the 00Z runs tonight. Leaned the forecast toward the ECMWF. Snow decreases Thursday night as the weather system departs. Friday looks dry east of the divide. Will keep a chance of light snow in the western mountains and valleys as some moisture seems to linger there. A chance of snow in the west Friday night into Saturday morning with another weather system passing by. Looks like a quick shot of snow, but will keep an eye on it in the coming days and adjust as needed. Saturday and Sunday look colder with some light snow at times in the mountains. The lower elevations look dry for now on Saturday and Sunday. && .AVIATION...For the 12Z TAFS through 12Z Tuesday West of the Continental Divide (KJAC, KRKS, KPNA, KBPI) Gusty west wind 20-30kts may produce partial terrain obscurations across the Interstate 80 corridor through Monday afternoon. Areas of MVFR/IFR snow will push back into northwest Wyoming and the western mountains by 18z Monday with higher mountains becoming obscured. Snow combined with strengthening surface SSW winds will likely bring IFR conditions in SN/BLSN to KJAC from 21z Monday until early Tuesday morning. East of the Continental Divide (KCPR, KCOD, KRIW, KWRL, KLND) A cold front will bring isolated to scattered MVFR snow showers vicinity and north of a KWRL-KBYG line until 15z Monday. VFR conditions will then prevail across the area late Monday morning through Monday night. Surface southwest winds will increase to 20- 35kts around midday Monday, from a South Pass to vicinity Casper line and south, causing BLSN and partial terrain obscurations. Increasing west wind and areas of LLWS will also develop along the eastern foothills vicinity KCOD-KDUB Monday afternoon through Monday night with some mountain wave activity possible late Monday evening through 12z Tuesday. && .FIRE WEATHER... Light snow will be possible over portions of Johnson County this morning. Gusty WSW winds will occur over much of the area today, as a new round of snow hits the west later this morning. This snow will continue through the overnight hours tonight. Strong winds will be possible late Monday night near Clark. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from noon today to 7 AM MST Tuesday for WYZ001-012-013-023-024. && SHORT TERM...LaVoie LONG TERM...AR AVIATION...Meunier FIRE WEATHER...LaVoie
Hazardous weather outlook, Feb 11, 2:40 AM MST, 8 hours 1 minute before
Hazardous Weather Outlook National Weather Service Riverton WY 240 AM MST Mon Feb 11 2019 WYZ001>020-022>030-121200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 240 AM MST Mon Feb 11 2019 ...Winter Weather Advisories in effect for portions of western Wyoming from 12 PM Monday until 7 AM Tuesday... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Light snow will be possible over portions of Johnson County this morning. Snow will return to far western portions late this morning, continuing through the overnight hours tonight. Periods of moderate to heavy snow possible. Strong winds will develop near Clark late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday...Light snow continues over the far west. Strong winds continue near Clark. Wednesday and Wednesday night...Snow continues over the far west. Heavy snow expected through the overnight hours. Thursday...A chance of snow all areas. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report snowfall amounts. Thank you.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 1:37 AM MST | Winter Weather Advisory | RIW | Fremont, Lincoln, Park, Sublette, Teton | 28 hr |
Nearby
High Wind Warnings in Wyoming, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.